Letter to Mothering Magazine, Number 70, Spring 1994

Dear Marilyn Lowe (Fall 1993),

I, too, had an adverse reaction to a tetanus booster shot. When I was 13 years old, I had a mysterious illness, and I discovered only a few years ago that I had received a booster shot several days before becoming ill. Subsequent reading confirmed that my symptoms were similar to those of others who had had adverse reactions to the tetanus vaccine.

I spiked a fever over 105 F and had swelling and stiffness in my joints. I was admitted to hospital, and quarantined until the fever subsided. The day after I was released, all my joints became excruciatingly painful, whereupon I was admitted to a different hospital for a battery of tests—all of which, including one for rheumatoid arthritis, were negative. Despite this, I was labeled as having juvenile rheumatoid arthritis.

Now, as a 30 year old, my joints still ache in damp weather and when I become ill. I have written to our government to demand that a parent’s right to choose vaccination be federally guaranteed.

Christine Tetreault

Northborough, Massachusetts